The Role of Amantadine Withdrawal in 3 Cases of Treatment-Refractory Altered Mental Status.

Authors:
Christopher G Pelic
Christopher G Pelic
Ralph H. Johnson VA Medical Center
James Fox
James Fox
Massachusetts Institute of Technology
United States
Gregory Sahlem
Gregory Sahlem
Medical University of South Carolina
United States
Sophie Robert
Sophie Robert
South Carolina College of Pharmacy
United States
Gonzalo J Revuelta
Gonzalo J Revuelta
Medical University of South Carolina

J Psychiatr Pract 2017 May;23(3):191-199

FRYML, WILLIAMS, PELIC, FOX, SAHLEM, ROBERT, and SHORT: Department of Psychiatry & Behavioral Sciences, Medical University of South Carolina, Charleston, SC REVUELTA: Department of Neurology and Neurosciences, Medical University of South Carolina, Charleston, SC.

Amantadine, which was originally developed as an antiviral medication, functions as a dopamine agonist in the central nervous system and consequently is utilized in the treatment of Parkinson disease, drug-induced extrapyramidal reactions, and neuroleptic malignant syndrome. For reasons that are not entirely understood, abrupt changes in amantadine dosage can produce a severe withdrawal syndrome. Existing medical literature describes case reports of amantadine withdrawal leading to delirium, which at times has progressed to neuroleptic malignant syndrome. Amantadine withdrawal may be under-recognized by mental health clinicians, which has the potential to lead to protracted hospital courses and suboptimal outcomes. The goal of this case series is to highlight the role of amantadine withdrawal in the cases of 3 medically complex patients with altered mental status. In the first case, the cognitive side effects of electroconvulsive therapy masked acute amantadine withdrawal in a 64-year-old man with Parkinson disease. In the second case, a 75-year-old depressed patient developed a catatonic delirium when amantadine was discontinued. Finally, a refractory case of neuroleptic malignant syndrome in a 57-year-old patient with schizoaffective disorder rapidly resolved with the reintroduction of outpatient amantadine. These cases highlight several learning objectives regarding amantadine withdrawal syndrome: First, it may be concealed by co-occurring causes of delirium in medically complex patients. Second, its symptoms are likely to be related to a cortical and limbic dopamine shortage, which may be reversed with electroconvulsive therapy or reintroduction of amantadine. Third, its clinical presentation may occur on a spectrum and may include features suggestive of delirium, catatonia, or neuroleptic malignant syndrome.

Download full-text PDF

Source
http://dx.doi.org/10.1097/PRA.0000000000000237DOI Listing
May 2017
23 Reads

Publication Analysis

Top Keywords

amantadine withdrawal
24
neuroleptic malignant
16
malignant syndrome
16
amantadine
10
role amantadine
8
altered mental
8
complex patients
8
parkinson disease
8
withdrawal syndrome
8
withdrawal cases
8
medically complex
8
electroconvulsive therapy
8
mental status
8
withdrawal
7
syndrome
6
case
5
cases medically
4
courses suboptimal
4
syndrome concealed
4
hospital courses
4

Similar Publications

Neuroleptic-induced catatonia after abrupt withdrawal of amantadine during neuroleptic therapy.

Pharmacotherapy 1986 Jul-Aug;6(4):193-5

Catatonic reactions to high-potency neuroleptic drugs have been described in the literature. Our patient developed neuroleptic-induced catatonia (NIC) after abrupt withdrawal of amantadine, a dopaminergic agent that has been implicated in neuroleptic malignant syndrome (NMS) on its discontinuation. This case report adds support to the hypothesis that NIC and NMS are 2 syndromes on a continuum of dopamine blockade, each of which may be treated with or uncovered by amantadine therapy. Read More

View Article
November 1986

Withdrawal-induced neuroleptic malignant syndrome.

Am J Psychiatry 1994 Mar;151(3):451-2

View Article
March 1994

[Neuroleptic malignant syndrome and related conditions].

Authors:
M Amore M Montanari

Minerva Psichiatr 1992 Oct-Dec;33(4):259-83

Istituto di Psichiatria P. Ottonello, Università degli Studi di Bologna.

Neuroleptic malignant syndrome is characterised by muscular rigidity, fever and signs of severe vegetative nervous system involvement. Its etiopathogenesis is still unclear and the disease is potentially fatal. Its clinical aspects, which are often only partially manifested, make it difficult to formulate a correct diagnosis in time, not least due to the problem of differential diagnosis with other syndromes with similar symptoms but a different pathogenesis, psychopathology and therapy: acute lethal catatonia, fatal acute delirium, heat-stroke, malignant hyperthermia. Read More

View Article
May 1993

Catatonic variants, hyperthermic extrapyramidal reactions, and subtypes of neuroleptic malignant syndrome.

Authors:
Joseph W Y Lee

Ann Clin Psychiatry 2007 Jan-Mar;19(1):9-16

Graylands Hospital and School of Psychiatry and Clinical Neurosciences, University of Western Australia, Australia.

Background: This case series study examines the hypothesis that neuroleptic malignant syndrome (NMS) is a heterogeneous condition including catatonic variants and non-catatonic pathological reactions to antipsychotics.

Methods: Fourteen episodes of NMS were prospectively identified. Patients were examined for catatonia during the course of NMS. Read More

View Article
June 2007